MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-375-20
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex device and marksman micro catheter were returned for analysis within a shipping box and within a sealed plastic biohazard pouch.Visual inspection/damage location details: no flash or voids molded were found within the marksman catheter hub, however, dried blood and the pipeline flex braid were found within the hub.No damages or anomalies were found with the hub.The marksman micro catheter body was found kinked at ~7.6cm and 4.8cm from the distal end.The distal tip or marker band were found slightly crushed.The marksman catheter was cut to remove the braid.Both ends of the braid were found damaged and frayed.The hypotube was found stretched and ptfe shrink tubing was still intact.No damages were found with the distal marker, re-sheathing marker, resheathing pad or with the proximal bumper.The distal delivery wire was found broken between the resheathing pad and the ptfe dps sleeves.The distal segment (dps sleeves, restraints and tip coil) was not returned for analysis.The broken end was sent out to element materials laboratory for sem testing.Testing/analysis: the marksman micro catheter total length was measured to be ~160.5cm and the usable length was measured to be ~152.8cm; which is within specification (specification: total (reference only) = 157cm ± 3cm, usable = 150cm ± 3cm).The inner diameter of the tip was measured to be 0.0260¿, which is within specification (specification: 0.027¿ ± 0.001¿).The proximal inner diameter could not be measured as the catheter was destroyed to remove the braid.Resistance testing could not be performed due to the damages on the catheter.Conclusion: based on the analysis findings, the customer report of ¿catheter resistance¿ and ¿resistance/stuck during delivery¿ could not be confirmed through device testing.However, resistance is likely to have occurred due to the damages found to both the pipeline flex device and marksman catheter.It is possible the kinking found on the catheter, the damages found on the braid, and blood found within the catheter contributed towards the resistance.Other possible contributions of resistance are patient vessel tortuosity, user does not maintain continuous flush, or user pulls back on/torques wire while advancing ped in micro catheter.The hypotube was found stretched and the distal wire was found broken, indicative of retracting against the reported resistance.Sem results confirm: the wire failed via tortional overload.Possible causes for catheter kink are patient vessel tortuosity, delivery system removed aggressively, catheter entrapment, or user advances/retrieves device against resistance.Customer reported continuous flush was performed, devices were prepared per ifu and patient v.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the patient had an aneurysm embolization by femoral artery approach and implanted with ped.When the microcatheter was in place, it could not push out the marksman microcatheter during ped delivery, and it failed to pass through repeated attempts.There was catheter resistance, it was stuck during delivery, in the middle section.The catheter was flushed continuously with heparinized saline.The physician released the load in the system in an attempt to resolve the issue, but the issue did not resolve.It was withdrawn, the catheter and ped were replaced.The surgery ended smoothly without causing injury to the patient.It was indicated that all devices were prepared and the catheter was flushed as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post procedural angiographic result showed the aneurysm completely embolized.It was unknown if the catheter was damaged.There was no pushwire damage.The patient was undergoing surgery for an unruptured amorphous aneurysm embolization.The max diameter was 5.6mm and the neck diameter was 5.11 mm.The landing zone artery had a distal size of 3.54mm and 3.61mm at the proximal side.It was noted the patient's vessel tortuosity was moderate.The access vessel was the femoral artery, 8f diameter.Dapt (dual antiplatelet treatment) was not administered.Ancillary devices include a cook sheath, johnson johnson guide catheter, marksman microcatheter, stryker guidewire, and coils.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12850200
Report Number2029214-2021-01512
Device Sequence Number14451250
Product Code OUT
UDI-Device Identifier00847536015661
UDI-Public00847536015661
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/08/2024
Device Model NumberPED-375-20
Device Catalogue NumberPED-375-20
Device Lot NumberB158285
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2021
Initial Report FDA Received Date11/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age33 YR
Patient SexMale